Seminar participants at Harvard, MIT, University College London, and Statistics Canada provided valuable feedback. Comments by Pravin Trivedi and two anonymous referees greatly improved this paper. Mark Rainey provided excellent research assistance.
Response error in a transformation model with an application to earnings-equation estimation*
Article first published online: 25 NOV 2004
The Econometrics Journal
Volume 7, Issue 2, pages 366–388, December 2004
How to Cite
Abrevaya, J. and Hausman, J. A. (2004), Response error in a transformation model with an application to earnings-equation estimation. The Econometrics Journal, 7: 366–388. doi: 10.1111/j.1368-423X.2004.00135.x
- Issue published online: 25 NOV 2004
- Article first published online: 25 NOV 2004
- Received: May 2004
- Measurement error;
- Transformation model;
- Box–Cox model;
- Semi-parametric estimation;
- Local polynomial estimation
Summary This paper considers estimation of a transformation model in which the transformed dependent variable is subject to classical measurement error. We consider cases in which the transformation function is known and unspecified. In special cases (e.g. log and square-root transformations), least-squares or non-linear least-squares estimators are applicable. A flexible approximation approach (based on Taylor expansion) is proposed for a parametrized transformation function (like the Box–Cox model), and a semi-parametric approach (combining a semi-parametric linear-index estimator and non-parametric regression) is proposed for the case of an unspecified transformation function. The methods are applied to the estimation of earnings equations, using wage data from the Current Population Survey (CPS).